Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Undetectable for 2 yrs, but CD4 dropping
May 11, 2009

Was dx'd w/ advanced AIDS and CNS non-Hodgkin's Lymphoma (stage IVc) cd4 was initially 196 .... went through chemo and rituxan (was dx'd superinfected EBV+HIV+HBV+HCV.... in remission for lymphoma 2 yrs. then went for HCV therapy w/ interferon/ribavirin ... and cleared HCV after 6 wks, but stayed on threapy for 48 hellish ... been off interferon and ribavirin nearly 5 mos. but my cd4 count after conclusion of HCV treatment was 80, same as it is yesterday. Always on Atripla + Ziagen (300 mgs) for first 2 yrs., now just on Atripla last few months.... totally adherent. Also on bactim std dose 3 x wk, and 1200mg Zithromax once a week. Why won't my Cd4 count start to go up? I've been HIV undetectable since I started HAART and just came back undetect. again. Are the antibiotics causing my cd4 to be suppressed? Thank you very much. My dr. says cd4 "may" rebound "in time" but says they should have started to go up by now. He says I could start Isentress w/ Atripla, but "it's up to me" Hmmmmm, I thought Isentress was for last ditch viral load reduction for resistent pts..... not somebody who's undetectable like me. Thank you for helping all of us!

Response from Dr. McGowan

Thank you for your question. Immune recovery can be complicated. In your case by the lymphoma and the chemotherapy used to treat it and more recently by the treatment for your hepatitis C viral infection. Restoring your CD4 count post HCV treatment can take a while. I would ask your doctor a few questions. What is your CD4 count percentage? Does the low CD4 recount reflect an overall depletion of your lymphocytes or is it preferentially related to lowering of your CD4 cells. I would also ask if it is possible to switch off the Bactrim to another anti-PCP agent like atovaquone. I think your current regimen is appropriate given your viral load response (I am presuming that your viral load was previously high and is now below the level of detection...i.e not an issue related to non B subtypes...your doctor will explain what I mean by this). Finally, immune activation can lead to a faster depletion of CD4 cells. So, in this situation, I always do a thorough evaluation to exclude infections or other opportunistic conditions. Good luck Joe



Previous
JUST INTERRUPTED MY MEDICINES
Next
Hiv Viral Load Drop 300,000 Copies to 650 in 4 Weeks

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement